Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 235, NWS Louisville, KY

May 2, 2006Crawford County, Perry County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 2, 2006, 2:58 AM EDT for Crawford County, Perry County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2006, 2:58 AM EDT (06:58 UTC)
Expired
May 2, 2006, 3:45 AM EDT
In force
47 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Crawford County, IN, Perry County, IN

The radar

The Louisville radar (KLVX), 58 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:28 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.0 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 9:35 PM EDT, 5 hours 23 minutes earlier.

Area forecast discussion, May 1, 9:35 PM EDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
935 PM EDT MON MAY 1 2006

.UPDATE...

WATCHING GROWING COMPLEX OF TSRA OVER ERN MO AND WRN IL AS OF 0130
UTC...JUST AHEAD OF UPPER SHORTWAVE AND ALONG WEAK SFC CONVERGENCE
BOUNDARY. BASED ON LATEST RUC DATA...THIS AREA OF STORMS WOULD TEND
TO TRACK IN AN ENE MOTION INTO THE OVERNIGHT HOURS...PLACING THE
HIGHEST CHANCES FOR TSRA OVERNIGHT IN SRN IND AND NORTHERN PARTS OF
CNTRL KY. HAVE LOWERED POPS THROUGH AROUND MIDNIGHT OVER MUCH OF THE
AREA BASED ON RECENT RADAR TRENDS...THEN RAMPED UP QUICKLY TO
CATEGORICAL OVERNIGHT. PCPN MAY HOLD OFF UNTIL NEAR DAYBREAK OVER
OUR ERN/SERN MOST COUNTIES.

LLJ EXPECTED TO INCREASE OVERNIGHT AND BECOME MORE SWLY...SUGGESTING
A POTENTIAL FOR BACKBUILDING CONVECTION AND LOCALLY HEAVY RAINFALL.
RUC SFC BASED LI FIELDS INDICATE TS WOULD BECOME MAINLY ELEVATED
EAST OF I-65...BUT WEST OF THAT LINE THERE IS POTENTIAL FOR SOME SVR
STORMS WITH WIND/HAIL IF THEY CAN ORGANIZE INTO BOWS OR LINE
SEGMENTS.

UPDATED FCST WILL BE OUT BEFORE 10 PM EDT.

CS

&&

.PREV DISCUSSION... (ISSUED 309 PM EDT MON MAY 1 2006)

SHORT TERM (TONIGHT AND TUESDAY)...

PARTLY TO MOSTLY SUNNY SKIES WERE NOTED ACROSS THE FA THIS
AFTERNOON.  SEVERAL BANDS OF SHOWERS HAVE BEEN MOVING THROUGH THE
REGION.  FIRST BAND HAS WEAKEN SUBSTANTIALLY AS IT CROSSED THE I65
CORRIDOR...SECONDARY BAND NOW BEGINNING TO ENTER THE WESTERN CWA AT
THE MOMENT.  FOR THE REMAINDER OF THE AFTERNOON...GENERALLY EXPECT
MORE OF THE SAME...PARTLY TO MOSTLY SUNNY SKIES WITH SOME SCATTERED
SHOWERS AROUND.  AFTERNOON READINGS HAVE CLIMBED INTO THE MID AND
UPPER 60S...WITH THE SE PORTION SEEING SOME LOW 70S WHERE THEY HAVE
HAD MORE SUN.

FAIRLY ACTIVE WEATHER PATTERN SHAPING UP OVER THE NEXT 24 HOURS FOR
THE LOWER OHIO VALLEY.  MODEL SOLUTIONS CONTINUE TO SHOW SFC AND
UPPER LEVEL LOW OVER MN TO WEAKEN AND FILL WHILE MOVING NORTHWARD
OVER THE NEXT DAY OR SO.  DRAPED WEAK FRONTAL BOUNDARY TO OUR WEST
WILL SERVE AS A FOCUS FOR CONVECTION LATER THIS AFTERNOON AND
EVENING AS DECENT S/W TROF SWINGS OUT OF KS/OK INTO MO/S IL AND INTO
INDIANA LATER TONIGHT.  RUC SOUNDINGS SHOW CAPPED ATMOSPHERE TO OUR
WEST THIS AFTERNOON...HOWEVER COMBINATION OF STEEP LAPSE RATES AND
MIXING SHOULD REDUCE THIS CAP QUICKLY AND CONVECTION SHOULD IGNITE
BY EVENING.  SHORT TERM MODEL SOLUTIONS FROM GFS/NAM SHOW CONVECTIVE
COMPLEX ORGANIZING TO OUR WEST AND THEN MOVING EASTWARD DURING THE
OVERNIGHT HOURS.  CURRENT FEELING IS THAT CONVECTION SHOULD MOVE
ACROSS THE AREA IN THE 05-11Z TIME FRAME OVERNIGHT.  WHILE SFC BASED
INSTABILITY WILL BE ON THE WANE...IT APPEARS THAT MUCH OF THE
ACTIVITY OVERNIGHT WILL BE ELEVATED IN NATURE.  SPC HAS OUTLINED THE
FA IN A SLIGHT RISK...WITH THE MAIN SEVERE THREAT BEING LARGE HAIL
AND POSSIBLY SOME GUSTY WINDS.  OVERNIGHT LOWS WILL BE SIMILAR TO
THOSE OF THE LAST FEW NIGHTS WITH UPPER 50S EXPECTED.

STALLED OUT BOUNDARY EXPECTED TO PUSH EASTWARD DURING THE MORNING
HOURS ON TUESDAY WITH PRECIPITATION ENDING FROM WEST TO EAST DURING
THE MORNING HOURS.  SHOULD SEE PARTLY CLOUDY SKIES BY LATE MORNING
OR EARLY AFTERNOON.  WITH MORE SUN DURING THE AFTERNOON...SHOULD SEE
TEMPERATURE MAKE REBOUND IN THE MID 70S ACROSS THE NORTH WITH UPPER
70S ACROSS THE SOUTH.

-JARVIS

LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...

A SPLIT FLOW PATTERN ACROSS THE NRN U.S. DURING MOST IF NOT ALL OF
THIS LONG TERM PERIOD. ANOTHER CLOSED LOW IS FCST TO FORM OVER THE
NRN PLAINS REGION DURING TUESDAY NIGHT AND WEDNESDAY AND THEN TRACK
EASTWARD AS IT GET EJECTED BY YET ANOTHER SHORT WAVE DROPPING INTO
THE VERY NORTHERN PLAINS STATES ON WEDNESDAY NIGHT AND THURSDAY.

WE WILL BE ON THE SOUTHERN END OF THIS SPLIT FLOW PATTERN FOR THE
ENTIRE PERIOD. OF IMMEDIATE CONCERN IS A COLD FRONT THAT IS FCST TO
DROP SE ACROSS FA ON WEDNESDAY NIGHT AND THURSDAY...AND THEN STALL
JUST TO OUR SOUTH ON FRIDAY AND FRIDAY NIGHT. THIS FRONT..AT THIS
TIME...LOOKS TO BE CLOSE ENOUGH TO GENERATE A SHOWER THREAT FOR THE
FA DURING THE WEDNESDAY AFTERNOON THROUGH FRIDAY TIME FRAME. THEN ON
SATURDAY...AS THE EJECTED NORTHERN PLAINS SHORT WAVE ROTATES BY TO
OUR NORTH...IT WILL FORCE ANOTHER COLD FRONT SOUTH ACROSS THE
FA...AND POSSIBLY TRIGGER A CHANCE OF DAYTIME SHOWERS.

ONCE THIS FRONT CLEARS THE REGION DURING SATURDAY AFTERNOON...NO
ADDITIONAL PRECIPITATION IS EXPECTED DURING THE REMAINDER OF THE LONG
TERM PERIOD.

OVERALL TEMPERATURES TRENDS WILL BE NEAR NORMAL FOR THIS TIME OF
YEAR AFTER WEDNESDAY.

-21

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 1, 9:50 PM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
950 PM EDT MON MAY 1 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
950 PM EDT MON MAY 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

A CLUSTER OF SHOWERS AND THUNDERSTORMS CURRENTLY OVER MISSOURI AND
ILLINOIS...IS FORECAST TO MOVE EAST INTO SOUTHERN INDIANA AND
CENTRAL KENTUCKY DURING THE OVERNIGHT HOURS. THE BEST CHANCES FOR
STORMS OVERNIGHT ARE OVER SOUTHERN INDIANA AND NORTH CENTRAL
KENTUCKY...WHERE LOCALLY HEAVY RAINFALL MAY BE POSSIBLE. IN
ADDITION...A FEW STORMS MAY BECOME STRONG OR SEVERE. LOCALIZED HIGH
WINDS AND LARGE HAIL WOULD BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY
MORNING. SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS WITH GUSTY
WINDS AND LARGE HAIL. THE STORM PREDICTION CENTER HAS PLACED THE
OUTLOOK AREA IN A SLIGHT RISK OF SEVERE STORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER OR
HEAVY RAINFALL OVERNIGHT TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE. CALL US...OR USE OUR E-SPOTTER SYSTEM ON THE WEBSITE AT
WEATHER.GOV/LOUISVILLE.

SPOTTER ACTIVATION MAY BE REQUIRED ON WEDNESDAY.

CS

In the hours before

Special weather statement, May 2, 2:28 AM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
228 AM EDT TUE MAY 2 2006

INZ076-077-083-084-089-090-KYZ023>025-020830-
ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-PERRY IN-
HARRISON IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...JASPER...MARENGO...
TELL CITY...CORYDON...HAWESVILLE...HARDINSBURG...BRANDENBURG
128 AM CDT TUE MAY 2 2006 /228 AM EDT TUE MAY 2 2006/

A LINE OF THUNDERSTORMS IS QUICKLY APPROACHING COUNTIES IN SOUTH
CENTRAL INDIANA. THROUGH 200 AM CDT...STRONG THUNDERSTORMS WILL
AFFECT PORTIONS OF DUBOIS...ORANGE...PERRY AND CRAWFORD COUNTIES
IN SOUTHERN INDIANA. THE STRONGEST STORMS WILL REACH WESTERN
DUBOIS AND PERRY COUNTIES BY 145 AM CDT. THESE STORMS WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL...FREQUENT AND DEADLY
CLOUD-TO-GROUND LIGHTNING...AND WIND GUSTS AROUND 50 MPH.
LOCATIONS AROUND THE INTERSTATE 64 CORRIDOR...INCLUDING THE TOWNS
OF JASPER...HUNTINGBURG...TELL CITY AND PAOLI ARE IN THE PATH OF
THESE STRONG STORMS. STAY AWAY FROM WINDOWS...AND STAY TUNED TO
NOAA WEATHER RADIO FOR FURTHER UPDATES.

JA/AL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:10 AM EDTSevere Thunderstorm WarningLMKGreen, Marion, Taylor35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.